Mississippi, 2023

Damaging Wind in Mississippi, June 10, 2023

June 10, 2023 · NWS LIX · 1 event in 1 county or zone

Thunderstorms that originally developed in northwest Kansas very early on the morning of June 10th began to intensify, which led them to develop into a Mesoscale Convective System (MCS). This feature then started moving southeast and tracked across Oklahoma and Arkansas before reaching southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Thunderstorms that originally developed in northwest Kansas very early on the morning of June 10th began to intensify, which led them to develop into a Mesoscale Convective System (MCS). This feature then started moving southeast and tracked across Oklahoma and Arkansas before reaching southern Mississippi. As it did, one portion of the MCS was strong enough to produce severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 10, 10:36 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 10:36 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1136 AM CDT Sat Jun 10 2023

...New UPDATE...

.UPDATE...
Issued at 1037 AM CDT Sat Jun 10 2023

Multiple issues today. First is the convection possibly impacting
numerous events today across the region however the actual first
impact is the heat. Silver lining though with respect to heat and
convection, one will eventually take over and become the main
impact. Also from a heat standpoint, we have warmed up very
quickly with numerous sites likely near or even at 90 however
looking at the sounding this morning there is a lot of dry air in
the LL and as we warmed up we were mixing the drier air and it has
helped keep the dewpoints in the lower to mid 70s and even a few
sites in the 60s. This is going to help keep the heat index down
into the mid to upper 90s for the most point but if you are
contained in an area with a bunch of people and no real air flow
(wind will be light already) it will feel far worse than mid upper
90s. The other possible saving grace would be convection. If
storms fire early enough the cloud cover, rain cooled air, and
outflow boundaries will help cool things down but then you are
dealing with lightning. Severe weather doesn't appear to be a
problem initially but late this afternoon and early evening could
become more of a concern but it would still be fairly contained to
a few storms and not widespread. Problem though is can we get
more than isolated to widely scattered convection. We continue to
be mostly cloud free which is allowing the area to warm quickly.
This will make it more unstable and the drier air in the LL is
leading to higher DCAPE as well. There may be a very subtle
impulse in the mid lvls coming out of the seTX that could help
spark storms this afternoon otherwise it may be more driven from
by the lake/seabreeze and then collision of those two and outflow
boundaries. If convection struggles more today then we could be
waiting for the arrival of what should be a weakening MCS which is
currently dropping through the ARKLATEX right now. Grids have
been updated and sent with a focus of convection along the
immediate southshore, then along the MS river to the northwest
this afternoon along with convection and then the northshore late
afternoon and evening. /CAB/

&&

.SHORT TERM...
(Today through Sunday)
Issued at 350 AM CDT Sat Jun 10 2023

Key Message:

There is a marginal to slight risk of severe weather and marginal
risk of excessive rainfall this afternoon and evening.

Earlier convection that had moved across the Mississippi coast and
offshore has dissipated. Upper low continues over New England and
the Canadian Maritime Provinces, with a deep trough also off the
Pacific Coast. Multiple shortwave troughs are rotating around the
New England low with the main one of concern to our area extending
from Nebraska into the Texas Panhandle. At the surface, locally,
the pressure pattern remains rather weak, with the remnants of a
back door cold front somewhere to the north of Interstate 10.
Temperatures at 3 AM CDT were generally in the 70s across the
area.

Last evening's upper air soundings showed that moisture levels had
significantly recovered from the drying that had occurred early
Friday morning, with the local precipitable water value in excess
of 1.7 inches. For the daytime hours today, forecast soundings
show moisture levels remaining in the 1.4 to 1.7 range, or
potentially a touch higher. Current convection in central Oklahoma
is expected to track southeastward with the upper shortwave during
the day. Low and mid level flow will remain weak across the area
ahead of the current convection, so would expect any complex to
weaken as it approaches the area later in the day.

That being said, we will have strong heating today with
temperatures getting into the lower and middle 90s, similar to
yesterday. Convective temperatures in the lower 90s should limit
any significant thunderstorm development to the afternoon hours
today. Most daytime convection will be initiating near lake/sea
breeze boundaries. CAPE values in excess of 2000 J/kg, DCAPE in
excess of 1000 J/kg, 0-3km lapse rates in excess of 8C/km all
point to at least a threat of large hail and downbursts, with the
greatest threat northwest of a Baton Rouge to McComb line late in
the afternoon as the potential MCS approaches. Wind shear will
remain weak across the area. There's also a low end threat of
excessive rainfall near and north of the Interstate 10/12
corridor. That would be due to extreme rainfall rates in isolated
locations.

By midnight this evening, any significant convection should have
either dissipated or shifted east of the area. For Sunday,
shortwave ridging should begin to move into the area. Can't
exclude isolated thunderstorm development during the heat of the
afternoon though. Highs on Sunday may be slightly "cooler", if
highs around 90 could be considered cool anywhere.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 350 AM CDT Sat Jun 10 2023

While the main upper ridge remains over northeast Mexico early
next week, shortwave ridging builds into the area. While both
global operational models bring a shortwave over top of the
ridging, the GFS holds it a bit further north than the ECMWF.
Thunderstorm development with this feature is expected, but most
indications are that the storms would be mainly to our north over
the northern two-thirds of Mississippi. The best chance of storms
would be Monday afternoon, and then again toward the end of the
week. It's entirely possible that areas south of Interstate 10
remain dry for the entire workweek.

With ridging suppressing thunderstorm development next week, there
won't be much to cool things off during the afternoons. Southerly
winds will bring some Gulf moisture into the area, pulling dew
points/humidities up a little from the last week or so. Heat index
values will creep up day by day. Highs in the mid 90s (even a few
upper 90s) will combine with humidity to produce heat index values
that may climb into the 105 to 110 range for Wednesday through
Friday. That would probably trigger Heat Advisories for a good
portion of the area.

&&

.AVIATION...
(18Z TAFS)

Main concern for TAFS will be convection. All terminals are in VFR
status and should remain that way through this evening unless
convection moves near them. Problem right now is where storms
initiate and where to move to later. No real strong feature and
with lgiht winds convection is going to be driven by outflow
boundaries and lake/sea/river breezes. Most likely terminals
initially will be NEW/MSY where the lake breeze and seabreeze
collide. Ther other feature to keep an eye on is the MCS working
southeast through the ARKLATEX. If it holds together could impact
MCB/BTR around 00/01z. Storms may be more isolated by then or
could just be a momentary wind shift. Convection should be over
for the most part by 3z. /CAB/

&&

.AVIATION...
(12Z TAFS)
Issued at 631 AM CDT Sat Jun 10 2023

A few patches of reduced visibilities this morning, primarily
MVFR, which should resolve in the next couple of hours. Beyond
that point, the main forecast issue will be the threat of TSRA.
Expect little, if any, development prior to 19z, and it'll
probably be beyond 21z at most terminals. Areal coverage during
the afternoon isn't expected to be much more than isolated, as
most will be along lake/sea breeze boundaries. Some potential for
more organized convection near or after sunset, with KBTR/KMCB
having the "best" potential of being impacted. Those storms will
likely be weakening as they approach, and not entirely clear
whether they reach the area. VCTS will be used for now, until
there's more confidence in convective trends. Beyond mid-evening,
threat of TSRA will diminish for most terminals. Some potential
for fog development toward sunrise at our more prone terminals.

&&

.MARINE...
Issued at 350 AM CDT Sat Jun 10 2023

Main concern for the next couple days will be the thunderstorm
threat, primarily during the overnight and early morning hours
offshore, and afternoon/evening over protected waters. We may see
a bit of an increase in wind speeds early in the workweek. While
that shouldn't trigger cautionary headlines most of the time, some
potential for short periods of headlines during the evening hours
east of the Mississippi River, which isn't a particularly unusual
situation. No indications that conditions will get strong enough
for Small Craft Advisories to become necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  68  90  70 /  50  50  30  30
BTR  96  72  94  74 /  50  30  20  10
ASD  94  73  93  74 /  30  30  30  10
MSY  93  74  91  76 /  60  10  20   0
GPT  90  73  88  75 /  40  40  30  10
PQL  93  72  90  73 /  40  40  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 10, 10:54 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1154 AM CDT Sat Jun 10 2023

LAZ070-101730-
Lower St. Bernard LA-
1154 AM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern St.
Bernard Parish through 1230 PM CDT...

At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Shell Beach, or 23 miles south of Waveland, moving
northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern St.
Bernard Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 8935 2994 8962 3005 8954 3006 8952
      3010 8950 3010 8949 3007 8935 3004 8934
      3001 8937 2994 8936 2990 8921 2989 8921
TIME...MOT...LOC 1653Z 204DEG 6KT 2995 8941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, Jun 10, 12:19 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
119 PM CDT Sat Jun 10 2023

LAZ039-MSZ071-077-101845-
Washington LA-Walthall MS-Pearl River MS-
119 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern
Washington Parish, southeastern Walthall and northwestern Pearl River
Counties through 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Varnado, or 7 miles south of Sandy Hook. This storm was nearly
stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bogalusa, Varnado and Angie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 8984 3100 8983 3100 8974 3083 8973
      3078 8993 3105 8994
TIME...MOT...LOC 1818Z 087DEG 0KT 3092 8982

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

MSW
Special weather statement, Jun 10, 12:23 PM CST, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
123 PM CDT Sat Jun 10 2023

MSZ083-084-086-087-101900-
Southern Harrison MS-Northern Hancock MS-Southern Hancock MS-
Northern Harrison MS-
123 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of west central
Harrison and east central Hancock Counties through 200 PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiln, or 7 miles west of Diamondhead, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bay St. Louis, Waveland, Diamondhead, Kiln and Shoreline Park.

This includes Interstate 10 in Mississippi between mile markers 6 and
20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 8931 3028 8932 3030 8956 3048 8958
      3055 8933 3029 8929
TIME...MOT...LOC 1822Z 263DEG 7KT 3041 8949

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

MSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 10, 12:38 PM CST
Where
Hancock County, 4.51 mi NNW of Kiln
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.480, -89.460

The local emergency manager reported multiple trees down in the Cuevas Town Road area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113047.